STATEWIDE OSTEOPOROSIS RESOURCE CENTER
 

Frequently Asked Questions

 

Is osteoporosis a normal part of aging?

Osteoporosis is not a normal part of aging and it does not have to be a consequence of growing older. Though there is a rapid bone loss expected in the several years after menopause for women and a slower bone loss for older women and men with aging, the risk of getting osteoporosis can be reduced by building strong bones in youth and taking actions to prevent bone loss in adulthood. It is never too early or too late to take care of your bones.

Why do people with osteoporosis lose height?

Some people lose height as a result of the consequences of osteoporosis. Osteoporosis is a bone thinning disease that happens over time. The disease causes bones to become thinner, weaker, and more likely to break, most often as a result a minor fall. The loss of height happens as result of broken bones in the spine called compression fractures. Compression fractures cause a shortening of the spine.

Why do some people with osteoporosis have a change in the shape of their back?

The change in the shape of the back is not a symptom of osteoporosis; it is a consequence of the disease.  It happens when there are many fractures (or breaks) in the bones of the spine. Kyphosis is the medical term for the change in the shape of the back caused by osteoporosis. Many people also refer to the curving of the back as a "dowager’s hump" or "hunchback".

I have pain in my back and hip. Does that mean I have osteoporosis?

Osteoporosis does not usually cause pain unless a bone breaks. If you are experiencing pain it is important to speak to your healthcare provider so he or she can evaluate the cause of your discomfort.

Is chronic pain a symptom of both osteoporosis and osteoarthritis?

Osteoporosis is a silent disease that generally does not cause pain unless a broken bone occurs. On the other hand, osteoarthritis is a painful, degenerative joint disease that often involves the hips, knees, neck, lower back, or the small joints of the hands.

Do steroid medications only cause bone loss if they are taken by mouth?

For the general population, the short-term use of steroids does not pose a risk to bone health. It becomes a concern when an individual requires the long-term use of steroids (large doses for three months or more). The higher the dose, the greater the risk for bone loss. Although there may be a somewhat lower risk of bone loss with non-oral steroids, similar effects can be seen with steroid nasal sprays, inhalants, topical preparations and injections if the doses taken are high enough. If you take steroid medications, it is important to speak to your healthcare provider about your bone health.

Are combined calcium-magnesium supplements better for bone than calcium alone?

No, in healthy individuals consuming typical U.S. diets, magnesium supplements are not recommended. Magnesium is widely available in a diet plentiful in nuts, seeds, legumes, certain green vegetables, and whole grains among other sources.

Magnesium supplements are not recommended for the prevention or treatment of osteoporosis in the general population. On the other hand, magnesium supplements may be prescribed for people with certain conditions or diseases that increase magnesium losses or reduce magnesium absorption. Some examples of these conditions include malabsorption syndromes (as a result of vomiting and/or diarrhea), alcoholism, the use of certain diuretics (water pills) or chemotherapy that increases magnesium losses.

Is drinking soda harmful to bones?

People who choose to drink soda more often are less likely to drink as many calcium-rich beverages like milk and calcium-fortified juices. Getting less than the recommended amount of calcium each day is harmful to bones.

Is spinach a good source of calcium?

Although spinach contains a significant amount of calcium, it is largely unavailable to the body because it is combined with a simple organic compound (called oxalic acid) found in plant foods. When combined with calcium, oxalic acid forms a salt known as oxalate. Other vegetables rich in calcium but high in oxalates include swiss chard, beet greens, and rhubarb. Oxalate blocks the absorption of calcium in the food when bone are present. However, eating high oxalate foods like spinach along with milk or any other calcium source will not interfere with the availability of calcium in other food. Oxalates will not have a negative effect on healthy bones as long as the recommended amount of calcium is consumed each day.

Green leafy vegetables that contain oxalate are healthy choices ask part of a bone healthy diet, Bone healthy nutrients they may contain include plant-based vitamin A potassium, magnesium, vitamin K, folic acid and others.

Can my first bone density test tell me if I am losing bone mass?

No, a single bone density test cannot tell you that you have lost bone or that you are losing bone mass. It is, however, the best way to diagnose your bone density at the current time. A low result may simply mean that you had a low peak mass (the maximum bone density you can reach, usually between the ages 16 to 25). A repeat bone density test ideally on the same machine at the same location is the way to show a change in bone density (bone loss or gain) over time. A repeat bone density test is generally recommended after two years, but it may be recommended after one year if you are taking an osteoporosis medication.

What are biochemical markers and can they be used to diagnose osteoporosis?

Biochemical markers are tests of both blood and urine that measure the rate of bone remodeling which includes both bone resorption (breakdown) and bone formation. These tests reflect only the rates of bone remodeling at the time of the test. They do not measure long-term bone health. The major use of biochemical markers is to confirm a response to therapy. With some treatments changes in biochemical markers can be seen quickly, within 3-6 months. It takes a longer time to measure the changes in bone mineral density, usually at least one year. 

I heard that proton pump inhibitors (PPIs) can increase the risk for hip fractures. Should I be concerned about taking these medications?

The association between PPIs and hip fracture seems to be an issue only for those people who are on relatively high doses. People taking occasional over the counter or even prescription doses of PPIs should not be concerned. However, it should be recognized that longterm use of high doses of PPIs may be a risk factor for osteoporosis and fractures.  Bone density testing should be considered in all postmenopausal women with this risk factor. It is important to take your medication as prescribed and to discuss use of PPIs with your prescribing healthcare provider to make sure that your are taking the lowest effective dose of the medication for the shortest time necessary to control your symptoms.